Skip to content   Skip to footer navigation 

Where to find the cheapest paracetamol, ibuprofen and more

We compare the price of common over-the-counter medication from supermarkets and pharmacies.

australian coins in pill packet over the counter drugs
Last updated: 26 March 2020

Whether it's for pain relief or to help battle a cold or flu, over-the-counter (OTC) medications such as paracetamol, ibuprofen and aspirin are part of a weekly shop for many of us.

But should you buy them from the supermarket or from a pharmacy? To find out which is cheapest, we compared the price per pill* of common OTC products with the same amount of active ingredients from Coles, Woolworths, Aldi, Amcal, Priceline Pharmacy and Chemist Warehouse.

*For simplicity, we're saying 'price per pill', but the individual product may be a tablet, capsule, caplet, etc.

We did our price comparison just before the surge in demand from the COVID-19 crisis. There may currently be limited supplies of OTC medicines, but we expect our findings to still be relevant once shelves are restocked.

Pain relief

We looked at paracetamol, ibuprofen and aspirin pain relief medication.

panamax cheapest vs panadol most expensive

Paracetamol 500mg

Brands compared: Amcal Paracetamol, Coles Paracetamol, Essentials Paracetamol, Help@Hand Paracetamol, Herron Gold, Hedanol, Mendeleev Paracetamol, Panamax, Priceline Paracetamol, Pharmacy Care Paracetamol, Panadol, Panadol Extra, Panadol Mini Caps, Panadol Optizorb, Panadol Rapid, Value Choice Paracetamol.

Cheapest vs most expensive

Generally, you're better off buying bulk packs of paracetamol in standard tablet form from pharmacies. The cheapest option we found was a 100 pack of Sanofi Panamax, which cost 2c per pill at Chemist Warehouse. 

Cheap paracetamol tablets are also available at just 3c per pill in bulk (100 pack) sizes at Priceline and Amcal pharmacies and 20-pill packs at Aldi. Coles and Woolies have 20-pill packs for 4c per pill. 

The most expensive option? Panadol Rapid (10 pack) at both Amcal and Priceline, at 35c per pill. 

Need to know

As well as 500mg products, pharmacies also offer higher-dose, modified-release paracetamol tablets – mainly marketed at people with osteoarthritis – such as Amcal Osteo Relief, Osteomol 665 Paracetamol, Panadol Osteo and Paracetamol Osteo-Tab, which contain 665mg of paracetamol. 

Amcal, Chemist Warehouse and Priceline each had a 665mg option for as little as 6c per pill.

Modified-release paracetamol is released more slowly into the body than immediate-release paracetamol. But due to health risks associated with its misuse, as of 1 June 2020 modified-release paracetamol will no longer be available over the counter. Instead, you'll have to speak to a pharmacist before buying. 

Should I pay more for caffeine?

Some paracetamol products also contain 65mg of caffeine. This is because caffeine can increase the number of people who report good pain relief by up to 10% compared with the analgesic alone. 

But caffeine comes at a cost. The cheapest combination product we found was Priceline Paracetamol and Caffeine (40 pack) at 22c per pill. If you'd prefer to buy Panadol Extra, you could pay as little as 29c per pill for a 40 pack in Chemist Warehouse – or as much as 50c per pill for 10 caplets in Coles and Woolworths. That's a whopping 48c more per pill than Panamax, the cheapest 500mg paracetamol-only option. 

You can get the same results by drinking a cup of coffee alongside your paracetamol… but given the cost of a barista-made coffee, it's probably cheaper just to buy the tablets!

You might think that's not a bad price to pay for boosting pain relief. But you can get the same results by simply drinking a cup of coffee alongside your paracetamol, as a typical cup of espresso contains about 145mg of caffeine  (a dose is two 65mg tablets). That said, given the cost of a barista-made coffee, it's probably cheaper just to buy the tablets!

coles woolworths essential aldi hedafex ibuprofen vs nurofen zavance ibuprofen

Ibuprofen 200mg

Brands compared: Advil, Coles Ibuprofen, Essentials Ibuprofen, Hedafen Ibuprofen, Help@hand Ibuprofen, Herron Blue, Mendeleev Ibuprofen, Nurofen, Nurofen Quickzorb, Nurofen Zavance, Priceline Ibuprofen, Priceline Ibuprofen Sodium, Rafen.

Cheapest vs most expensive

Aldi, Coles and Woolworths all had the cheapest ibuprofen (24 packs of Hedafen Ibuprofen, Coles Ibuprofen and Essentials Ibuprofen, respectively) at 6c per pill. 

Interestingly, that's better value than all the bulk packs, and a saving of 44c per pill compared with the most expensive option: Nurofen Zavance (10 pack) at Priceline.

Need to know

Some of the ibuprofen products we looked at contain slightly different active ingredients: ibuprofen sodium dihydrate or ibuprofen lysine. 

Studies have shown that these formulations give faster pain relief than standard ibuprofen. But it's worth remembering that regular ibuprofen is pretty fast acting and 342mg ibuprofen lysine and 256mg ibuprofen sodium dihydrate are the equivalent of 200mg ibuprofen.

This is something to consider if you're just looking for the cheapest pain relief, as the cheapest ibuprofen sodium dihydrate and ibuprofen lysine options were 10c and 17c more per pill respectively than the cheapest regular ibuprofen product.

solprin wooloworths asprin vs aspro clear

Aspirin 300mg

Brands compared: Aspro Clear, Coles Aspirin, Disprin, Solprin, Woolworths Essentials Aspirin.

Cheapest vs most expensive

Cheap aspirin is available for 4c per pill at Coles and Woolworths (24 packs of Coles Aspirin and Essentials Aspirin) and Chemist Warehouse and Priceline (96 packs of Solprin). That's 17c per pill less than the most expensive option: Aspro Clear (24 pack), which is 21c per pill at Coles, Priceline and Woolworths. 

Need to know

Coles, Woolworths, Amcal, Priceline Pharmacy and Chemist Warehouse also had an extra strength option (aspirin 500mg). Of those, Chemist Warehouse had the cheapest on offer: Disprin Max (16 pack) at 25c per pill. 

Aldi doesn't sell any aspirin products. 

Low-dose aspirin 100mg

Brands compared: Amcal Aspirin 100, Amcal Aspirin EC 100, 

Astrix, Cardiprin, Cartia, Coles Low Dose Aspirin, Mayne Aspirin, Priceline Aspirin Low Dose, Spren 100. 

Cheapest vs most expensive

Generally, 112 packs from pharmacies are your best buy. The cheapest we found was Mayne Aspirin (112 pack), which costs just 2c per pill at Chemist Warehouse. That's a savings of 16c per pill compared with the most expensive option: a 28 pack of Cartia at Priceline.

Need to know

If you want to buy in bulk, you're better off buying multiple packs of Mayne Aspirin from Chemist Warehouse. The biggest pack size we found was a 180 pack of Cardiprin, available at both Amcal and Chemist Warehouse, which works out as 9c per pill.

Hayfever and allergies

We looked at OTC hayfever and allergy medications containing three different types of active ingredients.

telfast 30 pack vs telfast 5 pack

Fexofenadine hydrochloride (120mg)

Brands compared: Coles Hayfever Allergy Relief Fexofenadine, Telfast

Cheapest vs most expensive

A 30 pack of Telfast came in at just 65c per pill at Chemist Warehouse.  Packs of 5 Telfast pills were the most expensive, costing $1.40 per pill at both Woolworths and Priceline.

Need to know

Unlike supermarkets, which only had 120mg pills pharmacies also stocked stronger and weaker forms of fexofenadine hydrochloride, with 60mg (Telfast) and 180mg (Telfast, Priceline Pharmacy Fexofenadine, Amcal Fexo 180, Pharmacy Care Fexo 180) available in Amcal, Priceline and Chemist Warehouse. 

Amcal had the cheapest 60mg option, which was Telfast (20 pack) at 35c per pill.

Generally, it's cheaper to buy the 180mg options in bulk: 70-pill packs range in price from 40c to 43c per pill compared with 10-packs at $1 to $1.60 per pill. 

pharamacy care cetirizine amcal cetirisine vs zyrtec rapid

Cetirizine Hydrochloride 10mg

Brands compared: Amcal Cetirizine, Coles Cetirizine, Help@Hand Hayfever Relief, Pharmacy Care Cetirizine, Priceline Pharmacy Cetirizine, Zyrtec Rapid Acting.

Cheapest vs most expensive

Two 70-pack products tied for cheapest: Amcal's own-brand Cetirizine and Pharmacy Care Cetirizine (also from Amcal), both costing 41c per pill. Amcal also had the most expensive option – a 14-pack of Zyrtec Rapid Acting, which cost $1.71 per pill.

Need to know

You might expect a product that claims to be "rapid acting" to cost more than a regular own-brand equivalent. But we found Zyrtec Rapid Acting for as little as 50c per pill in 70-pill packs at Chemist Warehouse – $1.21 cheaper than the most expensive option at Amcal.

loratadine vs claratyne

Loratadine 10mg

Brands compared: Amcal Loratadine, Claratyne, Pharmacy Care Loratadine, Priceline Pharmacy Loratadine.

Cheapest vs most expensive

Priceline Loratadine (100 pack) costs 40c per pill, a whopping $1.86 less per pill than a 10 pack of Claratyne at Amcal, which comes in at $2.26 per pill.

Need to know

Priceline was the only store we looked at that had loratadine 10mg available in packs of 100. Chemist Warehouse's biggest pack size was 75, Amcal's was 60, and Coles' and Woolies' was just 10. 

priceline diarrhoea relief vs imodium zapid

Diarrhoea relief (loperamide hydrochloride 2mg)

Brands compared: Amcal Anti Diarrhoea, Coles Anti-diarrhoea, Diareze, Gastrex, Gastro-Stop, Imodium, Imodium Zapid, Priceline Diarrhoea Relief. 

Cheapest vs most expensive

Priceline Diarrhoea Relief (20 pack) was the cheapest overall at just 35c per pill. By contrast, Imodium Zapid (six pack) cost $1.87 from Amcal.

Need to know

Supermarkets only had six and eight packs available. Pharmacies also carried six and eight packs, as well as larger packs of 12 and 20, which tended to be better value.

Some supermarkets and pharmacies also stocked chewable and dissolving tablets. We compared these products and found Priceline Diarrhoea Relief Plus to be the cheapest chewable (active ingredient: loperamide hydrochloride 2mg, simethicone 125mg), at 83c per pill. Amcal had the most expensive option: Imodium Advanced at $2.02 per pill.

Generally, it's cheaper to buy your diarrhoea relief as capsules or tablets rather than chewable or dissolving tablets.

Cold and flu medication

Supermarkets and pharmacies have a wide range of different cold, cough, sinus and flu medications with various combinations of active ingredients, some of which are only available in pharmacies. 

If you're not sure which product is right for you, speak to a health professional about your symptoms. 

For our comparison, we looked at a nasal decongestant, two pain relief plus decongestant medicines, and a day/night option.

priceline decongestant vs sudafed decongestant codral decongestant

Nasal decongestant (phenylephrine hydrochloride 10mg)

Brands compared: Amcal Nasal Decongestant PE, Codral Cold Relief Decongestant, Dimetapp Nasal Decongestant, Pharmacy Care Nasal Decongestant PE, Priceline Decongestant, Sudafed PE Nasal Decongestant.

Cheapest vs most expensive

A 24 pack of Priceline Decongestant is 29c per pill. Nasal decongestants were better value in pharmacies than in supermarkets – 20 packs of Codral or Sudafed will set you back about 70c per pill at both the big two.

demazin cold and flu vs Codral cold and flu

Pain relief and decongestant (paracetamol 500mg, phenylephrine hydrochloride 5mg)

Brands compared: Amcal Sinus Pain Relief PE, Coles Cold & Flu Pain Relief + Pe Decongestant Capsules, Codral Cold and Flu, Codral Relief Cold & Flu + Decongestant, Demazin PE Multi Action Cold & Flu Relief, Ease A Cold Non Drowsy Cold & Flu Plus Decongestant, Help At Hand Cold & Flu Relief, Panadol Paracetamol Cold + Flu Plus Decongestant, Priceline Cold & FLu Relief, Sudafed PE Sinus + Pain Relief, Vicks Action Cold & Flu Day Relief. 

Cheapest vs most expensive

The cheapest way to buy pain relief and decongestant products is in 48 packs at pharmacies. Demazin PE Multi Action Cold & Flu Relief cost as little as 28c per pill at Chemist Warehouse. 

Generally, we found the bigger the pack size the better the value, although the exceptions were Amcal and Priceline, whose home-brand 24 packs cost about 40c per pill. 

The most expensive product we saw was Codral Relief Cold & Flu + Decongestant, which cost about 90c per pill at Priceline and Woolworths.

Need to know

When comparing the costs of the cheapest combined product with the cheapest stand-alone paracetamol plus the cheapest phenylephrine hydrochloride (PE) products, the combined option was cheaper by 3c per pill.

Some paracetamol and PE products also contain 100mg guaiphenesin (an expectorant that thins and loosens mucus, easing congestion). We found that 16 packs of Codral Relief 6 Signs Cold & Flu ranged in price from 87c to 97c per pill.

sudafed sinus anti inflammatory pain relief

Pain relief and decongestant (ibuprofen 200mg, phenylephrine hydrochloride 5mg)

Brands compared: Nurofen Cold & Flu PE, Nurofen Cold & Flu Multi-Symptom Relief Tablets, Sudafed PE Sinus + Anti Inflammatory Pain Relief.

Cheapest vs most expensive

Sudafed PE Sinus + Anti Inflammatory Pain Relief is 43c per pill for a pack of 48 at Chemist Warehouse. A 20 pack of the same product costs about 78c per pill at Woolworths or Coles.

mendeleev cold  flu VS Codral day  night

Day/Night tablets (paracetamol 500mg, phenylephrine hydrochloride 5mg, chlorpheniramine maleate 2mg)

Brands compared: Amcal Cold & Flu Relief PE Day Plus Night, Codral PE Cold & Flu Day & Night, Demazin PE Multi Action Cold & Flu Relief Day & Night, Dimetapp PE Sinus Day/Night, Mendeleev Cold & Flu Day/Night, Priceline Day + Night Cold & Flu Relief PE, Sudafed PE Sinus + Pain Relief Day/Night, Vicks Action Cold & Flu Day & Night Relief.

Cheapest vs most expensive

Mendeleev Cold & Flu Day/Night (48 pack) is 21c per pill at Chemist Warehouse. A 24 pack of either Codral PE Cold and Flu Day/Night or Sudafed PE Sinus + Pain Relief Day/Night costs 62c per pill at Amcal.

Need to know

Only available in pharmacies.

How we did our survey

Prices (non-sale) were those promoted on each supermarket or pharmacy's website or in-store in Sydney branches in late February to early March 2020. We only compared products with the same or comparable amounts of active ingredient on a price per pill basis (for ease, we treated tablets, caplets, capsules,etc, as comparable). We didn't look at liquid elixirs or products aimed at children. 

Different dosage forms

Most OTC medicines we looked at had multiple dosage form options to choose from, such as tablets, capsules, mini-caps, caplets, liquid capsules, dissolving tablets, chewable tablets and enteric-coated pills. Our price comparison looked at the cheapest product per unit, no matter what form it came in. 

Generally, the cheapest products were those that came in tablet or caplet form.

But although other dosage forms such as mini capsules, effervescent tablets, chewable tablets and liquid capsules can be more expensive, the price per pill varies from store to store, so it's worth shopping around to find the best price if you prefer one form to another. 

Supermarkets vs pharmacies

Sometimes you don't have time to go to the pharmacy and just want the convenience of grabbing your pain relief alongside your potatoes from your local supermarket. 

Supermarkets sell a number of OTC medicines (although Aldi only had paracetamol and ibuprofen on offer), but it's worth remembering they don't always have the variety, higher dosage, or larger pack sizes that pharmacies do. You can also get expert advice from an in-house pharmacist. 

You might assume that supermarkets are cheaper than pharmacies, but we found that this wasn't always true.  Yes, some own-brand supermarket options equalled or beat pharmacies on price, but when comparing brand for brand and size for size, pharmacies would often work out cheaper per pill. So it's worth shopping around, especially if you buy OTC medication regularly.

What are over-the-counter (OTC) medicines?

OTC medicines are non-prescription, non-complementary medicines used to treat mild health problems such as headaches, aches and pains, sore throat, nose congestion, fever, fungal infection or an upset stomach. They're available at pharmacies, with selected products available in supermarkets, health-food shops and other stores. 

All OTC medicines are either listed or registered with the Australian Register of Therapeutic Goods. Listed medicines are available off the shelf for people to buy. Registered medicines are considered higher risk and while many are also available off the shelf, some are only available from a pharmacist after a consultation. 

Generic vs branded medicines

When it comes to active ingredients, there really isn't any difference between a branded medication and it's generic equivalent. According to the Therapeutic Goods Administration, generic medicines must contain the "the same quantitative composition of therapeutically active substances" as the originator medicine. 

Not buying a big name brand can lead to some serious savings. For example, Panadol and Nurofen are, respectively, the first and second most-bought pain relief brands in Australia. When comparing 500mg paracetamol, the cheapest Panadol product was at Chemist Warehouse – a 100 pack of Panadol tablets costing 13c per pill. That's 11c per pill more expensive than the cheapest non-Panadol product.

 There really isn't any difference between a branded medication and it's generic equivalent

A comparison of 200mg ibuprofen products told a similar story when we looked at the price of various Nurofen products: Amcal and Chemist Warehouse had the cheapest option – Nurofen (96 pack) at 16c per pill. That's 10c more than the cheapest non-Nurofen product.

That said, if you have allergies or intolerances, you should always talk to a pharmacist and check the inactive ingredients in case it contains something you're allergic to.

For more information, read our guide on generic vs branded prescription medications.